Bisphosphonates Could Trigger Femur Fractures in RA Patients

Sep 18, 2015

Atypical femur fractures could be more common in rheumatoid arthritis patients with valgus knee alignment undergoing long-term treatment with bisphosphonates, study shows.

Rheumatoid arthritis patients undergoing long-term treatment with bisphosphonates who have valgus knee alignment are more likely to suffer atypical femur fractures, according to the first study to examine this connection. In general, rheumatoid arthritis patients have lower bone mineral density and a higher probability of osteoporosis, as well as osteoporotic fractures, than healthy individuals. Certain factors contribute to increased bone loss in rheumatoid arthritis, including age, level of disability, low body mass index, longstanding disease, disease-related systemic inflammation and long-term exposure to glucocorticoids, say researchers led by Jung-Hee Koh, MD, of The Catholic University of Korea in Seoul. The increasing use of bisphosphonates, which are widely used to treat rheumatoid arthritis patients at risk of an osteoporotic fracture, has raised concerns about rheumatoid arthritis. One explanation is that bisphosphonates inhibit osteoclast function and induce osteoclast apoptosis, and as a result reduce bone remodeling, the researchers wrote in an article published in the Sept. 11 online issue of Arthritis and Rheumatolgy.[[{"type":"media","view_mode":"media_crop","fid":"41513","attributes":{"alt":"©CLIPAREAShuttersstock.com","class":"media-image media-image-right","id":"media_crop_4816538798622","media_crop_h":"0","media_crop_image_style":"-1","media_crop_instance":"4398","media_crop_rotate":"0","media_crop_scale_h":"0","media_crop_scale_w":"0","media_crop_w":"0","media_crop_x":"0","media_crop_y":"0","style":"font-size: 13.008px; line-height: 1.538em; float: right;","title":"","typeof":"foaf:Image"}}]] The incidence of bisphosphonate-associated atypical femur fracture is very low compared with the number of osteoporotic fractures prevented. However, rheumatoid arthritis patients (RA) are often diagnosed with osteoporosis earlier than those without RA, endure longer exposure to bisphosphonates, and therefore might be at high risk for atypical femur fractures. The researchers conducted an age and sex matched nested case control study based on seven years of data collected at a tertiary rheumatology center. Atypical femur fracture (AFF) was identified in 10 rheumatoid arthritis patients out of 552 (1.8%) with bisphosphonates exposure. All of the patients with AFF were female, mean age 66 years; 90% of the cases involved fracture of the proximal femur. The mean length of bisphosphonate exposure for patients with atypical femur fracture was 7.4 years. There were no differences in rheumatoid arthritis duration, medications taken during the previous six months, and bone mineral density in the femur and lumbar spine between patients with and without AFF. The researchers concluded that while the incidence of atypical femur fracture associated with bisphosphonate treatment is very low, “clinicians should be mindful of patients that are being treated with BPs (bisphosphonates) and who complain of thigh or hip pain. If a patient is undergoing long-term BP treatment, careful follow-up with hip plain radiographs or DXA imaging should be performed.” 

RELATED COVERAGE IN RHEUMATOLOGY NETWORK 

 

References:

Koh JH, Myong JP, et al.

Atypical femur fracture in rheumatoid arthritis patients treated with bisphosphonates: A nested case-control study.Arthritis and Rheumatolgy.

Sept. 11, 2015. doi: 10.1002/art.39429. 

x